Format

Send to

Choose Destination
Crit Care Resusc. 2013 Mar;15(1):8-14.

A case series of critically ill patients with anti- N-methyl-D-aspartate receptor encephalitis.

Author information

1
Wellington Hospital, Wellington, New Zealand. paul.young@ccdhb.org.nz

Abstract

Anti-N-methyl-D-aspartate (NMDA) receptor encephalitis causes autonomic disturbances, behavioural changes and abnormal movements. It is often a paraneoplastic phenomenon that occurs in association with ovarian teratomas and is the most common paraneoplastic encephalitis. We report nine cases of critically ill patients with anti- NMDA receptor encephalitis from Australia and New Zealand. One patient died and one had a poor neurological recovery. The remaining patients made substantial or complete neurological recoveries. This case series highlights that patients with anti-NMDA receptor encephalitis: • often require long periods of support in an intensive care unit; • may develop tracheostomy complications related to hypersalivation; • may develop life-threatening hyperthermia; • can have ovarian teratomas despite normal investigations; and • often have very abnormal movements that are difficult to control and make ongoing care difficult.

PMID:
23432495
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center